Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 9, NWS Amarillo, TX

May 25, 2008Hutchinson County, Roberts County, Texas

NWS Amarillo, TX issued this tornado warning at May 25, 2008, 5:25 PM CDT for Hutchinson County, Roberts County, Texas. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 5:25 PM CDT (22:25 UTC)
Expired
May 25, 2008, 6:30 PM CDT
In force
65 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Hutchinson County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 85 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 25, 5:41 PM CDTHAIL 23 N Stinnett, TXGOLFBALL TO HEN EGG SIZE HAIL
May 25, 5:45 PM CDTHAIL 11 N Stinnett, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 25, 12:39 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2607 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 325 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2607 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
665 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
325 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
3.1
Supercell composite
17.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KAMA 252226
TORAMA
TXC233-393-252330-
/O.NEW.KAMA.TO.W.0009.080525T2225Z-080525T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
525 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHERN HUTCHINSON COUNTY IN THE PANHANDLE OF TEXAS...
  EXTREME NORTHWESTERN ROBERTS COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 630 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR          
  STINNETT......MOVING EAST AT 19 MPH.

* THE TORNADO WILL BE NEAR...
  STINNETT AT 530 PM CDT
  RURAL CENTRAL HUTCHINSON COUNTY AT 540 PM CDT
  RURAL EASTERN HUTCHINSON COUNTY AT 610 PM CDT

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
TENNIS BALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM...SUCH AS A CLOSET. USE BLANKETS OR PILLOWS
TO COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3582 10153 3594 10154 3606 10106 3605 10104
      3584 10103
TIME...MOT...LOC 2225Z 261DEG 17KT 3587 10145

$$

JJB/MJ
1 follow-up statement
000 
WWUS54 KAMA 252311
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
607 PM CDT SUN MAY 25 2008

TXC233-393-252330-
/O.CON.KAMA.TO.W.0009.000000T0000Z-080525T2330Z/
ROBERTS TX-HUTCHINSON TX-
607 PM CDT SUN MAY 25 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
NORTHEASTERN HUTCHINSON AND EXTREME NORTHWESTERN ROBERTS COUNTIES...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE STORM WITH ROTATION...THOUGH NO TORNADO HAS BEEN 
REPORTED AT THIS TIME. THIS STORM WAS LOCATED OVER EAST CENTRAL 
HUTCHINSON COUNTY...OR ABOUT 10 MILES EAST NORTHEAST OF 
STINNETT...MOVING EAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE MAINLY RURAL AREAS IN THE INDICATED 
COUNTIES.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING 
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND STAY AWAY FROM WINDOWS.

IF YOU ARE IN A MOBILE HOME OR VEHICLE...EVACUATE THEM AND GET INSIDE
A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3584 10106 3583 10130 3583 10135 3582 10140
      3599 10133 3606 10106 3605 10104 3585 10103
TIME...MOT...LOC 2307Z 261DEG 17KT 3590 10121

$$

RN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 25, 4:44 PM CDT, 41 minutes earlier.

Area forecast discussion, May 25, 4:44 PM CDT, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
444 PM CDT SUN MAY 25 2008

.DISCUSSION...
BUSY AFTERNOON WITH SVR WX GETTING OFF TO AN EARLY START. DRYLINE HAS
NOT MOVED VERY FAR TODAY...AND HAVE DRAGGED HIGHER POPS A BIT FURTHER
WWD INTO WRN SECTIONS OF THE AREA AND ALSO WORDED AS AREAL QUALIFIERS
FOR THIS EVENING ALONG WITH MENTION OF SVR.

FOR MEMORIAL DAY...APPEARS MORE OF THE SAME EXPECTED. THE DRYLINE
SHOULD MOVE A LITTLE FURTHER EWD COMPARED TO TODAY...TO PERHAPS THE
CNTRL ZONES. HAVE RETAINED SLGT CHC POPS W AND CNTRL...AND CHC POPS
ERN ZONES FOR MON AND MONDAY NIGHT.

SFC COLD FRONT TO MOVE THRU FCST AREA LATE MONDAY NIGHT...THEN SETTLE
S OF THE PNHDLS LATER TUESDAY. KEPT SLGT CHC POPS FOR TUE AND TUE
NIGHT MAINLY DUE TO POST FRONTAL TYPE PRECIP. MUCH COOLER ON TUESDAY.

WED THRU NEXT SUNDAY DRY FOR THE MOST PART AS UPPER LEVEL RIDGE
BUILDS INTO THE AREA...THEN FLATTENS SOMEWHAT LATE IN THE PERIOD.
TEMPS TO WARM UP TO ABOVE SEASONAL NORMALS ONCE AGAIN BY LATTER PART
OF THE WEEK.

ANDRADE

&&

.FIRE WEATHER...
RED FLAG CONDITIONS ARE NO LONGER EXPECTED ACROSS WRN OK AND NW TX
PNHDLS REST OF AFTN AND THIS EVENING AS THE DRYLINE HAS REMAINED
FURTHER W THAN PREVIOUS FCST HAD GOING. ALSO...TSTM COMPLEX INCLUDING
SVR WX AND TORNADOES HAS OCCURRED IN DALLAM AND HARTLEY COUNTIES AS
WELL THIS AFTERNOON. ELEVATED TO POSSIBLY CRITICAL FIRE WX CONDITIONS
MAY OCCUR ON MONDAY AFTERNOON AND EARLY EVENING ACROSS WRN PNHDLS AS
DRYLINE IS FCST TO MOVE INTO CNTRL PARTS OF THE FORECAST AREA. HOWEVER...
DUE TO CONSIDERABLE UNCERTAINTY AND BASED ON WHAT HAS HAPPENED TODAY...
WILL NOT ISSUE A FIRE WX WATCH AT THIS TIME.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                65  90  58  77  52 /  30  20  20  20  20
BEAVER OK                  67  90  56  72  51 /  30  30  30  20  20
BOISE CITY OK              58  87  50  72  49 /  20  10  20  20  20
BORGER TX                  69  93  60  77  52 /  30  20  20  20  20
BOYS RANCH TX              62  91  55  78  50 /  30  10  20  20  20
CANYON TX                  64  90  57  79  51 /  30  20  20  20  20
CLARENDON TX               69  92  65  81  56 /  30  30  30  30  30
DALHART TX                 59  88  53  77  50 /  20  10  20  20  20
GUYMON OK                  64  90  56  75  50 /  30  20  20  20  20
HEREFORD TX                62  90  56  81  51 /  30  10  20  20  20
LIPSCOMB TX                69  90  60  73  52 /  30  30  30  20  20
PAMPA TX                   69  90  61  75  53 /  30  30  30  20  20
SHAMROCK TX                70  91  66  82  57 /  30  30  30  20  20
WELLINGTON TX              70  93  67  84  59 /  30  30  30  30  30

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, May 25, 1:00 PM CDT, 4 hours 25 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT SUN MAY 25 2008

OKZ001>003-TXZ001>020-261100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT ACROSS MUCH OF THE
TEXAS AND OKLAHOMA PANHANDLES. THERE IS A SLIGHT RISK THAT THESE
THUNDERSTORMS WILL BECOME SEVERE...MAINLY ALONG AND EAST OF A GUYMON
TO HEREFORD LINE. THE PRIMARY THREATS WILL BE LARGE HAIL...DAMAGING
WINDS...AND TORNADOES. A TORNADO WATCH IS IN EFFECT FOR ALL BUT THE
SOUTHEAST TEXAS PANHANDLE UNTIL 6 PM CDT THIS EVENING.

STRONG SOUTH TO SOUTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40
MPH ALONG WITH MINIMUM AFTERNOON RELATIVE HUMIDITIES OF 15 TO 20
PERCENT OR LESS WILL RESULT IN ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS. THIS WILL BE MAINLY ALONG AND WEST OF AN ELKHART
KANSAS TO HEREFORD LINE. A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM
THIS EVENING FOR THE WESTERN OKLAHOMA AND NORTHWEST TEXAS PANHANDLES.

IN ADDITION...CAUTION IS ADVISED ON AREA LAKES TODAY AND TONIGHT DUE
TO THE BREEZY CONDITIONS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS MOST OF THE TEXAS AND OKLAHOMA
PANHANDLES MEMORIAL DAY THROUGH TUESDAY NIGHT AS MOISTURE FROM THE
GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED
ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE
DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS
WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
WESTERN PORTIONS OF THE PANHANDLES ON MEMORIAL DAY AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE
OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR
POSSIBLE ACTIVATION TODAY AND TONIGHT...AND ALSO AT TIMES MEMORIAL
DAY THROUGH TUESDAY EVENING.

BROST

In the hours before

Local storm report, May 25, 4:56 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
456 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             DUMAS                   35.86N 101.97W
05/25/2008  E0.88 INCH       MOORE              TX   TRAINED SPOTTER

            SOUTH SIDE OF DUMAS

&&

EVENT NUMBER 00269

NUNEZ
Local storm report, May 25, 4:57 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
457 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 SW DUMAS              35.83N 102.00W
05/25/2008  E0.88 INCH       MOORE              TX   EMERGENCY MNGR

&&

EVENT NUMBER 00270

NUNEZ
Local storm report, May 25, 5:04 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
504 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             5 E HARTLEY             35.89N 102.31W
05/25/2008  E1.75 INCH       HARTLEY            TX   PUBLIC

            GOLFBALL SIZE HAIL OCCURRING...BROKEN WINDOWS REPORTED
            ON MOBILE HOME...HAIL LASTED NEARLY 30 MINUTES.

&&

EVENT NUMBER 00271

NUNEZ
Local storm report, May 25, 5:09 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
509 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0508 PM     HAIL             CHANNING                35.68N 102.33W
05/25/2008  E1.50 INCH       HARTLEY            TX   LAW ENFORCEMENT

&&

EVENT NUMBER 00272

CLK
Local storm report, May 25, 5:14 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
514 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             9 NW STINNETT           35.91N 101.56W
05/25/2008  E1.75 INCH       HUTCHINSON         TX   EMERGENCY MNGR

&&

EVENT NUMBER 00273

CLK
Local storm report, May 25, 5:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
519 PM CDT SUN MAY 25 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0518 PM     HAIL             5 E HARTLEY             35.89N 102.31W
05/25/2008  E0.75 INCH       HARTLEY            TX   PUBLIC

&&

EVENT NUMBER 00274

CLK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 4:28 AM CDTRed Flag WarningAMADallam, Hartley12 hr
May 25, 1:24 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham66 min
May 25, 2:27 PM CDTSevere Thunderstorm WarningAMAHartley, Oldham63 min
May 25, 2:53 PM CDTTornado WarningAMAHartley37 min
May 25, 3:24 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman66 min
May 25, 3:26 PM CDTTornado WarningAMAHartley27 min
May 25, 3:41 PM CDTTornado WarningAMAHartley, Moore49 min
May 25, 4:15 PM CDTSevere Thunderstorm WarningAMADallam, Hansford, Hartley, Hutchinson, Moore, Sherman60 min
May 25, 4:35 PM CDTSevere Thunderstorm WarningAMAHartley55 min
May 25, 4:41 PM CDTTornado WarningAMAHansford, Hutchinson, Moore49 min
May 25, 4:51 PM CDTAreal Flood AdvisoryAMAMoore3 hr
May 25, 5:16 PM CDTSevere Thunderstorm WarningAMAHansford, Ochiltree59 min
May 25, 5:18 PM CDTSevere Thunderstorm WarningAMAHansford, Hartley, Hutchinson, Moore, Sherman57 min
May 25, 5:35 PM CDTSevere Thunderstorm WarningAMADallam, Hartley, Moore, Sherman55 min
May 25, 6:17 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Ochiltree, Roberts58 min
May 25, 6:20 PM CDTSevere Thunderstorm WarningAMAHartley, Hutchinson, Moore, Sherman55 min
May 25, 6:40 PM CDTAreal Flood AdvisoryAMAHutchinson, Roberts4 hr

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.